Hail, Ashland
- When
- July 21, 2:01 PM CST
- Where
- Ashland County, Glidden
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.133, -90.567
3 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 21, 1:20 PM CST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 220 PM CDT SUN JUL 21 2002 TWO DISTINCT BOUNDARIES MOVING THROUGH FORECAST AREA THIS AFTERNOON. FIRST BOUNDARY EXTENDS ACROSS LAKE SUPERIOR TO NORTH OF TWIN CITIES. THE SECOND BOUNDARY IS THE COLD FRONT...WHICH EXTENDS FROM NEAR ELY TO BRAINERD. A FEW BREAKS AHEAD OF THE FRONT WILL ALLOW THUNDERSTORMS TO CONTINUE TO DEVELOP. MAIN STRONG TO SEVERE STORM THREAT WILL BE AHEAD OF THE FIRST BOUNDARY OVER NORTHWEST WISCONSIN. THE ATMOSPHERE AHEAD OF THIS FEATURE IS VERY WARM AND MOIST...RESULTING IN GREATEST INSTABILITY AS NOTED WITH GOES CAPES OVER 5000 AND LIFTED INDICES OF MINUS 9. IF ANY STRONG OR SEVERE STORMS DO DEVELOP THEY WILL LIKELY BE THIS AFTERNOON...SO WILL ONLY MENTION POSSIBILITY OF HEAVY RAIN THIS EVENING IN NORTHWEST WISCONSIN ZONES. BEHIND THE FRONT THE ATMOSPHERE QUICKLY DRIES OUT ...BUT SATURATED GROUND LIKELY TO PRODUCE PATCHY FOG MONDAY MORNING. MODELS IN GOOD AGREEMENT INTO TUESDAY KEEPING THE AREA IN DRY NORTHWEST FLOW ALOFT WITH TEMPERATURES SLIGHTLY BELOW NORMAL. Beltz .DLH...NONE.
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-212000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 930 AM CDT SUN JUL 21 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THIS EVENING FOR NORTHWEST WISCONSIN AND EAST CENTRAL MINNESOTA... HAZARD... DAMAGING WINDS AND LARGE HAIL. DISCUSSION... THUNDERSTORMS MOVING NORTHEAST ALONG A COLD FRONT FROM GRAND MARAIS TO WALKER THIS MORNING MAY STILL PRODUCE STRONG GUSTY WINDS AS THEY MOVE INTO THE ARROWHEAD REGION. THIS AFTERNOON THE ATMOSPHERE BECOMES VERY UNSTABLE SOUTH OF THE COLD FRONT OVER NORTHWEST WISCONSIN AND MINNESOTA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THIS AREA AND BECOME MORE WIDESPREAD AS THEY MOVE INTO NORTHWEST WISCONSIN LATE THIS AFTERNOON AND EARLY THIS EVENING. SOME OF THE STORMS MAY BE SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. SPOTTER ACTIVATION... SEVERE WEATHER SPOTTER ACTIVATION IS REQUESTED THIS MORNING FOR NORTHEAST MINNESOTA AND MAY BE REQUIRED AGAIN AFTER NOON FOR NORTHWEST WISCONSIN AND NORTHEAST MINNESOTA. .END BELTZ
The Duluth radar (KDLH), 148 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Numerous trees and power lines were blown down.
Numerous trees and power lines were blown down.
A few trees were also blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310473, 5310474, 5310475, 5310476, 5310477.